1. maggier

    maggier Registered User

    Jan 9, 2006
    78
    manchester
    Just need to talk if you don't mind. not sure what to do. mum was prescribed Aricept in November and has had a further assessment in January whereby the dose was increased from 5mg to 10mg daily.
    she has had no side effects at all, but coincidentally she has been in varying degress of what I can only describe as RAGE since she has been on it.( don't know if it is the aricept or pourely concidence!)
    This past few weeks, she is so angry with me from the minute I walk through her door to the point of pushing me and putting her fists up to my face, that I do not stay very long , really no more than 5 or ten minutes for the last couple of days as I am scared that she will have a stroke or a heart attack or something. Is it possible that it could be medication or the illness. any suggestion. I was going to leave it to see how she was until then end of the week and then speak to the nurse at the MATS team.
    Sorry for moaning but is is possible to love someone but hate them at the same time. This all makes me sad because I don't hate mum I just hate what she has become since this dreadful illness possessed her, because it is like she is possessed. Feel sad, and upset and no one else understands.
    Maggy
     
  2. jacqueline100

    jacqueline100 Registered User

    Jun 16, 2007
    12
    Hi Maggier,

    I do not have any experience of articept or the possible side effects, but I am sure some one will. I just wanted to say hi and let you know that you are not alone and yes I think it is possible to really hate what is happening to someone because of an illness and still love them. I think that feeling sad and angry goes with the territory, at least it does for me!! Hope things get better for you.


    Sending lots of kind thoughts

    Jacqueline100
     
  3. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,090
    Kent
    Many of us understand Maggy. You will find us on TP. :)

    What none of us are qualified to say, is whether or not these symptoms are exacerbated by Aricept, only a medic can tell you that.

    Was your mother so aggressive before Aricept? Even if she wasn`t, it could still be a progression of the condition.

    For what it`s worth, I would do exactly as you do when met with such behaviour............I would walk away. There`s no way of changing this behaviour, it doesn`t respond to discussion or gentle persuasion, it has to be allowed to peter out in it`s own time.

    This is what the condition does to some sufferers and it`s impossible to change it and almost as impossible to live with.

    I hope you get some answers from the nurse and hope you will let us know what is said.

    It isn`t your mother`s fault you know that, but even so, knowing doesn`t make it any easier.

    Take care xx
     
  4. Kate P

    Kate P Registered User

    Jul 6, 2007
    565
    Merseyside
    Hi Maggier,

    I don't know about side effects with Aricept but my mum is in a constant state of rage and it is so unpleasant.

    I can understand your love and hate at the same time - somedays I'm so angry with her but yet I pity her at the same time.

    My mum has FTD rather than AZ (which I assume your mum has as she's on Aricept?). Does she have a CPN you can speak to as I think it's quite important that your mum's medication is reassessed.

    Our mum is taking anti-psychotics but they're not proving very helpful anymore but they did help at first.

    I hope you can get some help for you and your mum as it's such a horrible and stressful situation for you both.
     
  5. maggier

    maggier Registered User

    Jan 9, 2006
    78
    manchester
    thank you all for your responses so far, I feel better already knowing I am not alone. It really does help to "talk".
    I am going to speak with mums CPN, or one of the MATS team nurses on Friday and see is they can help at all. Mum is on anti-psychotic drugs but she has been on the same drugs for so long she may need a review of them and maybe a change in medication.
    will let you know how I go on.
    thanks again, you all feel like friends

    Maggy
     
  6. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,057
    Toronto, Canada
    Maggy,
    My mother was very violent & aggressive. We've gone through all the antipsychotics around, I think, plus some antidepressives and tranquilizers.

    I think a medication review is a very good idea. Some meds work well for a while & then lose their effectiveness. Actually, I think a periodic review is good. I've had to do it for my mother & she was diagnosed over 7 years ago.

    As for the Aricept, perhaps it is working on the AD as it's supposed to but now your mother is more aware of her limitations and is getting frustrated, which, as perhaps she can't express herself, leads to more anger. I would think fear is probably there for her too.

    Anger, aggression and violence have been hallmarks of my mother's disease - a woman who, when she was well, was very proper and a little aloof in her behaviour. Alzheimer's changes everything.

    I know what you mean about your feelings - one time I screamed at my mother "I hate your Alzheimer's". Wasn't that a useful thing to do? :rolleyes: I've snapped at her in the past too. You are doing the best thing by leaving right away. I used to do that. Sometimes, I waited for 10 or 15 minutes & then would go in again and things would be alright.

    You can't help your feelings as it's so hard to deal with the persons our loved ones have become. Take care of yourself.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.